Maine, 2006

Lightning Strike in Maine, July 18, 2006

July 18, 2006 · NWS GYX · 1 event in 1 county or zone

A camp on Pleasant Island burned to the ground after being struck by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A camp on Pleasant Island burned to the ground after being struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 1:49 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 18, 1:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT AND WEDNESDAY/...LOOKING FORWARD TO THE
CHANGE IN AIRMASS TONIGHT. DEWPTS 10 TO 15 DEGREES LWR WED AND
TEMPS 5 TO 10 DEGREES LWR. STILL HAVE TO GET THRU THE FIREWORKS
TONIGHT THOUGH. COLD FRONT IS LOCATED JUST NW OF THE CANADIAN
BORDER AND PUSHING SE. FRONT SHOULD PASS OFF THE COAST LATER THIS
EVENING. HAVE GONE WITH A BLEND OF THE MET/MAV GUIDANCE FOR TEMPS.
POPS WILL DECREASE QUICKLY THIS EVENING FROM NW TO SE. LOOKS LIKE
A FINE DRY DAY BUT SEASONABLY WARM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE BUILDS IN AND KEEPS THINGS NICE WEDNESDAY NIGHT.
DEWPOINTS START CREEPING BACK INTO THE 60S AS THE HIGH MOVES
OFFSHORE ON THURSDAY. A COLD FRONT WILL BRING SHOWERS BACK INTO
WESTERN PORTIONS THURSDAY NIGHT. THESE SHOWERS BECOME MORE
WIDESPREAD ON FRIDAY AS THE ASSOCIATED LOW ACCOMPANYS THE FRONT
ACROSS THE AREA. HIGH PRESSURE BUILDS BACK IN FROM THE WEST FOR A
DRIER NICE DAY FOR SATURDAY.

LOW PRESSURE AND OTHER WAVES WILL MOVE UP THE COAST WILL SPREAD
CLOUDS AND SHOWERS BACK IN FOR SUNDAY AND LINGER INTO MONDAY.
THESE SYSTEMS WILL LIFT NORTHEAST AND CLEAR THINGS OUT FOR TUESDAY.

&&

.AVIATION...IFR IN SHOWERS AND THUNDERSTORMS THIS AFTN AND EARLY
EVE THEN VFR.

&&

.MARINE...WILL CONTINUE WITH THE SCA THRU MIDNIGHT FOR SEAS. WINDS
MAY REACH SCA CRITERIA BRIEFLY ON THE SW WIND THIS AFTN AND EARLY
EVE.
LONG TERM...COULD NEED SCA AS SYSTEM PASSES THROUGH ON FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR ALL ZONES.
NH...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR ALL ZONES.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 2 AM WEDNESDAY.
&&
Hazardous weather outlook, Jul 18, 2:41 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
341 AM EDT TUE JUL 18 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-190745-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
341 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL PRESS SOUTHEAST ACROSS THE REGION LATER
TODAY AND TONIGHT. ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS
WILL DEVELOP BY EARLY AFTERNOON. THERE IS A GOOD CHANCE THAT SOME
OF THE THUNDERSTORMS WILL CONTAIN DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY LATE THIS AFTERNOON AND EARLY TONIGHT. USERS SHOULD
MONITOR THE SITUATION CLOSELY FOR LATER STATEMENTS AND FORECASTS
FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER COLD FRONT WILL CROSS THE REGION ON FRIDAY. ONCE
AGAIN...THERE ARE INDICATIONS THAT THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT WILL BE STRONG AND POSSIBLY SEVERE. USERS SHOULD
CONTINUE TO MONITOR LATER STATEMENTS AND FORECASTS FOR
THUNDERSTORM POTENTIAL ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAIL...STRONG WINDS...OR DAMAGE AS SOON AS
CONDITIONS ARE SAFE TO DO SO.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER BY EMAIL TO
GYX.SKYWARN@NOAA.GOV OR TOLL FREE AT 1-877-633-6772.

ES

In the hours before

Special weather statement, Jul 18, 10:15 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1115 AM EDT TUE JUL 18 2006

MEZ009-014-181600-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
1115 AM EDT TUE JUL 18 2006

...THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH NOON EDT...

AT 1115 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 3 MILES WEST OF BRIGHTON...OR ABOUT 19 MILES
NORTH OF SKOWHEGAN...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND BRIGHTON...MAYFIELD...KINGSBURY...
HARMONY...CAMBRIDGE AND RIPLEY THROUGH NOON EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 18, 10:20 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1120 AM EDT TUE JUL 18 2006

MEZ007-008-012-013-181600-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
1120 AM EDT TUE JUL 18 2006

...THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH NOON EDT...

AT 1120 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CENTERED 6 MILES SOUTH OF OQUOSSOC...OR
ABOUT 10 MILES SOUTHWEST OF RANGELEY...MOVING EAST AT 20 MPH.
ANOTHER DEVELOPING STORM WAS LOCATED ABOUT 10 MILES NORTH OF
STONEHAM...ALSO MOVING EAST AT 20 MPH. THESE THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND ANDOVER...PHILLIPS...RUMFORD AND BETHEL
THROUGH NOON EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...DEADLY CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 18, 10:46 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1146 AM EDT TUE JUL 18 2006

NHZ001-002-181630-
NORTHERN COOS-SOUTHERN COOS-
1146 AM EDT TUE JUL 18 2006

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1230 PM
EDT...

AT 1146 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 19 MILES WEST OF PITTSBURG...OR ABOUT 14
MILES NORTHWEST OF CANAAN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND COLEBROOK...PITTSBURG...
CLARKSVILLE...MILLSFIELD...DIXVILLE NOTCH AND ERROL THROUGH 1230 PM
EDT.

ANOTHER STRONG STORM WAS LOCATED NEAR LYNDONVILLE VERMONT...ALSO
MOVING EAST AROUND 30 MPH.  THIS STORM WILL AFFECT LANCASTER AND
BERLIN THROUGH 1230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...DEADLY CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 18, 11:54 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1254 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     LITTLETON               44.31N 71.76W
07/18/2006                   GRAFTON            NH   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN

&&

POHL
Local storm report, Jul 18, 12:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
110 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             5 E LITTLETON           44.31N 71.66W
07/18/2006  E0.75 INCH       GRAFTON            NH   TRAINED SPOTTER

&&

POHL
Local storm report, Jul 18, 1:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     1 N BRIDGTON            44.08N 70.72W
07/18/2006                   CUMBERLAND         ME   LAW ENFORCEMENT

            LARGE TREES DOWN...HIGHWAY 302 CLOSED

0244 PM     TSTM WND DMG     OXFORD                  44.14N 70.51W
07/18/2006                   OXFORD             ME   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0244 PM     TSTM WND DMG     MECHANIC FALLS          44.11N 70.39W
07/18/2006                   ANDROSCOGGIN       ME   LAW ENFORCEMENT

            TREES DOWN

&&

POHL

The radar

The Portland,ME radar (KGYX), 93 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Knox

When
July 18, 2:00 PM EST
Where
Knox County, Pleasant Beach
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524914.